Alert archive / Alabama / Severe Thunderstorm Warnings in 2016
Severe Thunderstorm Warning 41, NWS Birmingham, AL
NWS Birmingham, AL issued this severe thunderstorm warning at May 12, 2016, 5:54 PM CDT for Lamar County, Alabama. It was in force for 36 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 12, 2016, 5:54 PM CDT (22:54 UTC)
- Expired
- May 12, 2016, 6:30 PM CDT
- In force
- 36 min
- Issued by
- NWS Birmingham, AL
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
County Lamar County, AL
The radar
The Columbus AFB radar (KGWX), 23 km from the middle of the area, began a volume at 22:53 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Birmingham, AL (KBMX), launched 12:00Z, 10.9 hours before the alert went out and 145 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 919 J/kg
- Mixed-layer CIN
- -38 J/kg
- Mixed-layer LCL
- 957 m above ground
- 0-6 km bulk shear
- 25 kt
- 0-1 km storm-relative helicity
- 15 m²/s²
- 0-3 km storm-relative helicity
- 59 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.2
The text
As transmitted.
558
WUUS54 KBMX 122254
SVRBMX
ALC075-122330-
/O.NEW.KBMX.SV.W.0041.160512T2254Z-160512T2330Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BIRMINGHAM AL
554 PM CDT THU MAY 12 2016
THE NATIONAL WEATHER SERVICE IN BIRMINGHAM HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
CENTRAL LAMAR COUNTY IN WEST CENTRAL ALABAMA...
* UNTIL 630 PM CDT
* AT 553 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR LAMAR COUNTY
AIRPORT...OR NEAR VERNON...MOVING NORTHEAST AT 40 MPH.
HAZARD...60 MPH WIND GUSTS.
SOURCE...RADAR INDICATED.
IMPACT...EXPECT DAMAGE TO ROOFS...SIDING...AND TREES.
* LOCATIONS IMPACTED INCLUDE...
VERNON...SULLIGENT...BEAVERTON...LAMAR COUNTY AIRPORT...BLOOMING GROVE...
CREWS...BEDFORD...GATTMAN AND LAMAR COUNTY PUBLIC LAKE.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
&&
LAT...LON 3389 8823 3403 8799 3402 8799 3402 8795
3378 8795 3369 8825
TIME...MOT...LOC 2253Z 241DEG 36KT 3382 8816
HAIL...<.75IN
WIND...60MPH
$$
752 follow-up statements
886
WWUS54 KBMX 122309
SVSBMX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
609 PM CDT THU MAY 12 2016
ALC075-122330-
/O.CON.KBMX.SV.W.0041.000000T0000Z-160512T2330Z/
LAMAR AL-
609 PM CDT THU MAY 12 2016
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 630 PM CDT
FOR NORTHEASTERN LAMAR COUNTY...
AT 608 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED OVER BEAVERTON...OR 7
MILES EAST OF SULLIGENT...MOVING EAST AT 40 MPH.
HAZARD...60 MPH WIND GUSTS.
SOURCE...RADAR INDICATED.
IMPACT...EXPECT MINOR DAMAGE TO ROOFS...SIDING...AND SOME TREE
DAMAGE.
LOCATIONS IMPACTED INCLUDE...
VERNON...SULLIGENT...BEAVERTON...CREWS...LAMAR COUNTY AIRPORT AND
BLOOMING GROVE.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
&&
LAT...LON 3394 8812 3403 8799 3402 8799 3402 8795
3378 8795 3372 8819
TIME...MOT...LOC 2308Z 241DEG 36KT 3390 8800
HAIL...<.75IN
WIND...60MPH
$$
75598
WWUS54 KBMX 122320
SVSBMX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
620 PM CDT THU MAY 12 2016
ALC075-122330-
/O.EXP.KBMX.SV.W.0041.000000T0000Z-160512T2330Z/
LAMAR AL-
620 PM CDT THU MAY 12 2016
...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN LAMAR COUNTY WILL
EXPIRE AT 630 PM CDT...
THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSE AN IMMEDIATE THREAT TO LIFE OR PROPERTY.
THEREFORE THE WARNING WILL BE ALLOWED TO EXPIRE.
LAT...LON 3394 8812 3403 8799 3402 8799 3402 8795
3378 8795 3372 8819
TIME...MOT...LOC 2317Z 241DEG 36KT 3390 8800
$$
75What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Birmingham, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at May 12, 3:01 PM CDT, 2 hours 53 minutes earlier.
Area forecast discussion, May 12, 3:01 PM CDT, 2 hours 53 minutes before
Area Forecast Discussion National Weather Service Birmingham AL 301 PM CDT THU MAY 12 2016 .DISCUSSION... Scattered to numerous showers and thunderstorms broke out across the north half of central Alabama this afternoon, ahead of an advancing cold front associated with an upper level shortwave trough pushing through the OH and TN valleys. Originally thought that the back end of the convection was about to move into the I-65 corridor, but additional storms have developed back in central MS. So will hold on to at least scattered POPs through 00z, and go with likely POPs in the northeast through the evening. Hourly temps will be a chore, and largely dependent on convective trends. It now looks like all rain will be out of the area by 12z Friday, and dry conditions are forecast for Friday through the first half of the weekend. A weak shortwave will approach the area on Sunday, and will spread a few more clouds (and perhaps a few showers) into the area at that time. Slightly better rain chances look like they come back to the forecast in the Tuesday/Wednesday/Thursday time frame, as low level moisture comes back up to allow diurnally driven convection each day. Weak disturbances in the largely zonal and fast moving flow will be hard to time on a period by period basis, so will not stray far from climo level POPs in the medium/long term portion of the forecast. /61/ && .AVIATION... 18Z TAF Discussion. Scattered showers and thunderstorms are developing this afternoon across most of Central Alabama. Activity will be slower to spread to MGM and TOI, but all terminals have a chance of convective impacts. Coverage will be greater across northern terminals through the afternoon. This activity is ahead of a front that will move through the area tonight, with winds turning to the northwest by early Friday morning. Ahead of the front, a line of thunderstorms is expected to develop. There is some uncertainty regarding timing and the southern extent of the line. Have covered this activity with a tempo for now, and will adjust based on upstream trends. 14 && .FIRE WEATHER... Rain and thunderstorm chances will peak across Central Alabama late this afternoon and early this evening, before drier air returns to the area later tonight. && .PRELIMINARY POINT TEMPS/POPS... Gadsden 58 78 51 79 48 / 60 10 0 0 0 Anniston 61 79 53 80 51 / 60 10 0 0 0 Birmingham 61 80 56 80 53 / 40 10 0 0 0 Tuscaloosa 61 81 55 83 54 / 30 10 0 0 0 Calera 61 80 56 82 54 / 30 10 0 0 0 Auburn 64 82 57 83 56 / 30 10 0 0 0 Montgomery 66 84 57 85 58 / 30 10 0 0 0 Troy 66 85 56 85 58 / 30 10 0 0 0 && .BMX WATCHES/WARNINGS/ADVISORIES... None. &&
Hazardous weather outlook, May 12, 4:07 AM CDT, 13 hours 47 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BIRMINGHAM AL 407 AM CDT THU MAY 12 2016 ALZ011>015-017>050-131215- MARION-LAMAR-FAYETTE-WINSTON-WALKER-BLOUNT-ETOWAH-CALHOUN-CHEROKEE- CLEBURNE-PICKENS-TUSCALOOSA-JEFFERSON-SHELBY-ST. CLAIR-TALLADEGA- CLAY-RANDOLPH-SUMTER-GREENE-HALE-PERRY-BIBB-CHILTON-COOSA-TALLAPOOSA- CHAMBERS-MARENGO-DALLAS-AUTAUGA-LOWNDES-ELMORE-MONTGOMERY-MACON- BULLOCK-LEE-RUSSELL-PIKE-BARBOUR- 407 AM CDT THU MAY 12 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM. .DAY ONE...OUTLOOK THROUGH TONIGHT. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT IS NOT EXPECTED AT THIS TIME.
In the hours before
Special weather statement, May 12, 1:31 PM CDT, 4 hours 23 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
131 PM CDT THU MAY 12 2016
ALZ019-026-121900-
CALHOUN AL-ST. CLAIR AL-
131 PM CDT THU MAY 12 2016
...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL CALHOUN AND
NORTHEASTERN ST. CLAIR COUNTIES UNTIL 200 PM CDT...
AT 130 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
RAGLAND...OR 10 MILES NORTHEAST OF PELL CITY...MOVING NORTHEAST AT 15
MPH.
HALF INCH HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.
LOCATIONS IMPACTED INCLUDE...
RIVERSIDE...RAGLAND...OHATCHEE...NEELY HENRY LAKE...LOGAN MARTIN LAKE...
NEELY HENRY DAM AND WATTSVILLE.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.
FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.
&&
LAT...LON 3386 8610 3387 8607 3385 8605 3384 8606
3385 8602 3386 8602 3372 8589 3365 8604
3367 8605 3367 8616 3370 8618 3370 8620
3368 8620 3362 8617 3361 8620 3359 8619
3360 8622 3372 8633 3390 8611
TIME...MOT...LOC 1830Z 231DEG 14KT 3370 8620
56Special weather statement, May 12, 2:08 PM CDT, 3 hours 46 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
208 PM CDT THU MAY 12 2016
ALZ013-121945-
FAYETTE AL-
208 PM CDT THU MAY 12 2016
...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL FAYETTE COUNTY UNTIL 245
PM CDT...
AT 208 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
FAYETTE...MOVING EAST AT 10 MPH.
HALF INCH HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.
LOCATIONS IMPACTED INCLUDE...
FAYETTE...BERRY...BANKSTON...FOWLERS CROSSROADS...RICHARD ARTHUR FIELD...
FAYETTE COUNTY PUBLIC LAKE...STONE WALL AND BEVILL STATE COLLEGE
FAYETTE.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.
FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.
&&
LAT...LON 3377 8787 3386 8763 3387 8762 3387 8753
3367 8753 3359 8784
TIME...MOT...LOC 1908Z 256DEG 8KT 3371 8776
56Special weather statement, May 12, 2:10 PM CDT, 3 hours 44 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
210 PM CDT THU MAY 12 2016
ALZ019-026-121945-
CALHOUN AL-ST. CLAIR AL-
210 PM CDT THU MAY 12 2016
...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL CALHOUN AND EAST
CENTRAL ST. CLAIR COUNTIES UNTIL 245 PM CDT...
AT 210 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
RAGLAND...OR 9 MILES EAST OF ODENVILLE...MOVING EAST AT 25 MPH.
HALF INCH HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.
LOCATIONS IMPACTED INCLUDE...
RIVERSIDE...RAGLAND...OHATCHEE...NEELY HENRY LAKE...LOGAN MARTIN LAKE...
NEELY HENRY DAM AND WATTSVILLE.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.
FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.
&&
LAT...LON 3387 8596 3370 8592 3367 8607 3368 8614
3367 8615 3367 8616 3370 8617 3370 8619
3369 8620 3368 8620 3365 8617 3363 8630
3374 8633
TIME...MOT...LOC 1910Z 258DEG 21KT 3370 8623
56Special weather statement, May 12, 2:18 PM CDT, 3 hours 36 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
218 PM CDT THU MAY 12 2016
ALZ018-019-121945-
CALHOUN AL-ETOWAH AL-
218 PM CDT THU MAY 12 2016
...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN CALHOUN AND
SOUTHEASTERN ETOWAH COUNTIES UNTIL 245 PM CDT...
AT 217 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
GLENCOE...OR 8 MILES SOUTH OF HOKES BLUFF...MOVING NORTHEAST AT 30 MPH.
HALF INCH HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.
LOCATIONS IMPACTED INCLUDE...
PIEDMONT...HOKES BLUFF...GLENCOE...SOUTHSIDE...KNIGHTENS CROSSROADS...
SULPHUR SPRINGS...COBB CITY AND REAVES.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.
FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.
&&
LAT...LON 3405 8577 3399 8574 3397 8574 3396 8554
3392 8553 3381 8596 3393 8602
TIME...MOT...LOC 1917Z 246DEG 24KT 3388 8590
56Special weather statement, May 12, 5:17 PM CDT, 37 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BIRMINGHAM AL 517 PM CDT THU MAY 12 2016 ALZ011-014-122315- MARION AL-WINSTON AL- 517 PM CDT THU MAY 12 2016 ...SIGNIFICANT WEATHER ADVISORY FOR WINSTON AND MARION COUNTIES UNTIL 615 PM CDT... AT 516 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR WESTON...OR NEAR HAMILTON...MOVING EAST AT 25 MPH. WINDS IN UP TO 40 MPH WILL BE POSSIBLE WITH THIS STORM. LOCATIONS IMPACTED INCLUDE... HAMILTON...HALEYVILLE...ARLEY...HACKLEBURG...DOUBLE SPRINGS...ADDISON... SARDIS...HELICON...INMANFIELD...NEEDMORE...ASHRIDGE...CORINTH REC AREA... MORELAND...HOUSTON RECREATIONAL AREA...BRINN...WINSTON FREE STATE BARN... NESMITH...LAKE BUTTAHATCHEE...WESTON AND SMITH LAKE. LAT...LON 3429 8712 3408 8711 3411 8820 3432 8817 TIME...MOT...LOC 2216Z 274DEG 21KT 3424 8797 89/GSATTERWHITE
Special weather statement, May 12, 5:45 PM CDT, 9 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
545 PM CDT THU MAY 12 2016
ALZ012-122330-
LAMAR AL-
545 PM CDT THU MAY 12 2016
...SIGNIFICANT WEATHER ADVISORY FOR LAMAR COUNTY UNTIL 630 PM CDT...
AT 545 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 8
MILES WEST OF SULLIGENT...MOVING EAST AT 40 MPH.
PEA SIZE HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.
LOCATIONS IMPACTED INCLUDE...
VERNON...SULLIGENT...DETROIT...BEAVERTON...LAMAR COUNTY AIRPORT...BLOOMING
GROVE...CREWS...BEDFORD...HENSON SPRINGS...LAMAR COUNTY PUBLIC LAKE AND
PINE SPRINGS.
LAT...LON 3406 8820 3405 8799 3402 8799 3402 8795
3369 8795 3373 8825
TIME...MOT...LOC 2245Z 280DEG 33KT 3392 8827
89/GSATTERWHITEThe office that day
Everything else NWS Birmingham, AL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 12, 12:33 PM CDT | Special Weather Statement | BMX | Cleburne | 27 min |
| May 12, 1:01 PM CDT | Special Weather Statement | BMX | Tuscaloosa | 29 min |
| May 12, 1:31 PM CDT | Special Weather Statement | BMX | St. Clair | 29 min |
| May 12, 2:08 PM CDT | Special Weather Statement | BMX | Fayette | 37 min |
| May 12, 2:10 PM CDT | Special Weather Statement | BMX | St. Clair | 35 min |
| May 12, 2:18 PM CDT | Special Weather Statement | BMX | Calhoun | 27 min |
| May 12, 5:17 PM CDT | Special Weather Statement | BMX | Marion, Winston | 58 min |
| May 12, 5:45 PM CDT | Special Weather Statement | BMX | Lamar | 45 min |
| May 12, 6:06 PM CDT | Special Weather Statement | BMX | Fayette, Lamar, Marion, Winston | 24 min |
| May 12, 6:30 PM CDT | Special Weather Statement | BMX | Fayette, Pickens, Walker | 60 min |
Nearby
Severe Thunderstorm Warnings in Alabama, 2016Every severe thunderstorm warning in 2016
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.